Drug Induced Hyperglycemia

We often discuss hyperglycemia in the context of diabetes. However, we should also be cognizant that many medications cause hyperglycemia too. There are many medications that can cause blood glucose to rise via different mechanisms and present with symptoms of hyperglycemia either acutely or chronically to lead to the diagnosis of diabetes.

Rehman A et al have published a summary detailing drugs that can cause hyperglycemia here.

Here are the main drug categories:

  • Antibiotics (gatifloxacin, levofloxacin)
  • Atypical antipsychotics (clozapine, olanzapine)
  • Beta Blockers (atenolol, metoprolol, propranolol)
  • Corticosteroids
  • Calcineurin inhibitors (cyclosporine, sirolimus, tacrolimus)
  • Protease inhibitors (ritonivir, saquinavir, indinavir)
  • Thiazide and thiazide-like diuretics (chlorothalidone, hydrochlorothiaizide, metolazone)

Antibiotics. Fluroquinolones are by far the most common antibiotics that may cause hypoglycemia. Gatifloxacin is most frequently cited whereas levofloxacin may be less implicated. It is thought that fluoroquinolones bind to pancreatic beta cell similar to action of sulfonylureas and the onset of hyperglycemia may be within 5 days of treatment.

Atypical Antipsychotics. Many second generation antipsychotics are known to cause metabolic syndromes including Type 2 diabetes. Olanzapine and clozapine are the most common culprits which may be related to weight gain as well as mechanism through the 5-HT receptors as they are involved in regulating food intake.

Beta Blockers. Beta blockers such as propranolol, metoprolol, and atenolol can consistently elevate fasting blood glucose. It is thought that they impair the release of insulin from the pancreatic beta cell. However, carvedilol and nebivolol have not been reported to cause hyperglycemia.

Corticosteroids. Treatment with prednisone, hydrocortisone or other glucocorticoids can cause hyperglycemia. The risk of developing new onset diabetes may be associated with high dose and long duration of treatment. It causes hyperglycemia by blunting the action of insulin and promoting hepatic gluconeogenesis. It tends to increase protprandial blood glucose levels and does not affect fasting blood glucose as much.

Calcineurin Inhibitors.  Calcineurin inhibitors are mainly used as immunosuppressant therapies to avoid allograft rejection in transplantation therapy.  However, sustained use has been reported to cause diabetes. Risk factors for secondary cause of diabetes include age, nonwhite ethnicity, glucocorticoid therapy for rejection and the use of cyclosporine or tacrolimus.  The incidence is estimated to be 24% at 36 months post-transplant. The proposed mechanism is thought to be from inhibition of pancreatic islet beta cell expansion promoted by calcineurin.

Protease Inhibitors. Protease inhibitors are used mainly for antiretroviral therapy for treatment of HIV / AIDS. The incidence of diabetes due to protease inhibitor may occur in 3-17%. Protease inhibitors may create a stress response that reduces insulin sensitivity and promoting hyperglycemia.

Thiazide and thiazide-like diuretics. Thiazide antihypertensive drugs may cause hyperglycemia but the exact mechanism has not been elucidated. It is thought they can worsen insulin resistance or inhibit glucose uptake. Many other mechanisms have been suggested as well.

Regardless of how these medications can cause hyperglycemia, increasing awareness of these culprit agents and diligent blood glucose monitoring are the main management strategies. 



Published by


My name is Cynthia Leung and I am a practicing pharmacist in Kingston Ontario, Canada. This blog is for me to share my ideas, opinions and perspectives on how medications are used in our health care system. Note that these posts are my own opinions and do not represent the opinions of my current or former employers and / or organizations that I may belong to. Any possible case scenarios described in my posts would be modified to maintain patient confidentiality. This blog is not a platform for professional advise for patients or health care providers and the content is not meant to support any clinical decisions or replace professional opinions. Also the images are either taken or created by the author, or adapted with permissions. I hope you will enjoy reading my posts!

2 thoughts on “Drug Induced Hyperglycemia”

  1. Ugh. For my Crohn’s I am on cipro. The side effects are awful, but this is a new possibility to me. I recently went off them, but my symptoms got bad. Ugh. Something else to worry about. Still, better to know!

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s